• Journal Article

Risk of serious cutaneous disorders after initiation of use of phenytoin, carbamazepine, or sodium valproate: A record linkage study

Citation

Tennis, P., & Stern, R. S. (1997). Risk of serious cutaneous disorders after initiation of use of phenytoin, carbamazepine, or sodium valproate: A record linkage study. Neurology, 49(2), 542-6.

Abstract

Clinical and epidemiologic evidence suggest serious cutaneous reactions to antiepileptic drugs are more likely to occur during the first few months of use. However, studies have quantified risk for these reactions by including all users and their entire duration of use in denominator estimates possibly underestimating the risk. The objective of this study was to measure risk of serious cutaneous reactions in new users of phenytoin, carbamazepine, or valproic acid. We identified serious cutaneous reactions that included hospitalization and occurred within 60 days of the first or second prescription for new users of each study drug in the Saskatchewan Health data files. To classify outcome diagnoses, a dermatologist reviewed hospital discharge summaries. In 8,888 new phenytoin users there were eight serious cutaneous reactions. These included two probable and two possible cases of hypersensitivity syndrome, yielding a risk of 2.3 to 4.5 per 10,000 for this syndrome. There were six serious cutaneous reactions in 9,738 new carbamazepine users. These included one probable case and four possible cases of hypersensitivity syndrome, yielding a risk of 1 to 4.1 per 10,000 for this syndrome. There were no confirmed serious cutaneous diagnoses in 1,504 new valproate users. During the first few weeks of initiating therapy with phenytoin or carbamazepine, the clinician should be aware of the uncommon but not rare possibility that a cutaneous eruption could evolve into a significantly more serious reaction.